manuscripta mathematica

, Volume 160, Issue 3–4, pp 483–508 | Cite as

Spectral spread and non-autonomous Hamiltonian diffeomorphisms

  • Yoshihiro SugimotoEmail author


For any symplectic manifold \({(M,\omega )}\), the set of Hamiltonian diffeomorphisms \({{\text {Ham}}^c(M,\omega )}\) forms a group and \({{\text {Ham}}^c(M,\omega )}\) contains an important subset \({{\text {Aut}}(M,\omega )}\) which consists of time one flows of autonomous(time-independent) Hamiltonian vector fields on M. One might expect that \({{\text {Aut}}(M,\omega )}\) is a very small subset of \({{\text {Ham}}^c(M,\omega )}\). In this paper, we estimate the size of the subset \({{\text {Aut}}(M,\omega )}\) in \({C^{\infty }}\)-topology and Hofer’s metric which was introduced by Hofer. Polterovich and Shelukhin proved that the complement \({{\text {Ham}}^c\backslash {\text {Aut}}(M,\omega )}\) is a dense subset of \({{\text {Ham}}^c(M,\omega )}\) in \({C^{\infty }}\)-topology and Hofer’s metric if \({(M,\omega )}\) is a closed symplectically aspherical manifold where Conley conjecture is established (Polterovich and Schelukhin in Sel Math 22(1):227–296, 2016). In this paper, we generalize above theorem to general closed symplectic manifolds and general conv! ex symplectic manifolds. So, we prove that the set of all non-autonomous Hamiltonian diffeomorphisms \({{\text {Ham}}^c\backslash {\text {Aut}}(M,\omega )}\) is a dense subset of \({{\text {Ham}}^c(M,\omega )}\) in \({C^{\infty }}\)-topology and Hofer’s metric if \({(M,\omega )}\) is a closed or convex symplectic manifold without relying on the solution of Conley conjecture.

Mathematics Subject Classification

53D05 53D35 53D40 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author thanks his supervisor, Professor Kaoru Ono, for many useful comments, discussions and encouragement. The author is supported by JSPS Research Fellowship for Young Scientists No. 201601854. The author also thanks referees for fruitful suggestions, especially for pointing out an error in our manuscript.


  1. 1.
    Abouzaid, M., Seidel, P.: An open string analogue of Viterbo functoriality. Geom. Topol. 14, 627–718 (2010)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Floer, A., Hofer, H., Wysocki, K.: Applications of symplectic homology I. Mathematische Zeitschrift 217(1), 577–606 (1994)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Freifeld, C.: One-parameter Subgroups do not Fill a Neighborhood of the Identity in an Infinite Dimensional Lie (Pseudo)-Group, Battelle Rencontres. Lectures in Mathematics and Physics, pp. 538–543. Benjamin, New York (1967)Google Scholar
  4. 4.
    Fukaya, K., Ono, K.: Arnold conjecture and Gromov–Witten invariant. Topology 38(5), 993–1048 (1999)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Ginzburg, V.L.: The Conley conjecture. Ann. Math. 172, 1127–1180 (2010)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Ginzburg, V.L., Gürel, B.Z.: On the generic existence of periodic orbits in Hamiltonian dynamics. J. Mod. Dyn. 3, 595–610 (2009)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Hummel, C.: Gromov’s Compactness Theorem for Pseudo-holomorphic Curves. Progress in Mathematics, vol. 151. Birkhauser, Basel (1997)CrossRefGoogle Scholar
  8. 8.
    Liu, G., Tian, G.: Floer homology and Arnold conjecture. J. Differ. Geom. 49(1), 1–74 (1998)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Milnor, J.: Remarks on infinite-dimensional Lie groups. relativity, groups and topology, COURSE 10Google Scholar
  10. 10.
    Polterovich, L., Schelukhin, E.: Autonomous Hamiltonian flows, Hofer’s geometry and persistence modules. Sel. Math. 22(1), 227–296 (2016)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Salamon, D., Zehnder, E.: Morse theory for periodic solutions of Hamiltonian systems and the Maslov index. Commun. Pure Appl. Math. 45, 1303–1360 (1992)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Schwarz, M.: On the action spectrum for closed symplectically aspherical manifolds. Pac. J. Math. 193(2), 419–461 (2000)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Usher, M.: Hofer’s metrics and boundary depth. Ann. Sci. Éc. Norm. Supér. (4) 46(1), 57–128 (2013)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Viterbo, C.: Functors and computations in Floer homology with applications Part 1. Geom. Funct. Anal. 9(5), 985–1033 (1999)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Research Institute for Mathematical SciencesKyoto UniversityKyotoJapan

Personalised recommendations